July 19, 2019 at 10:06 pm #44212
I am a fit and healthy 40yo female. I have coeliac disease (on strict gluten free diet).
I was infected with HSV2 (confirmed by swab test, blood test showed antibodies for HSV1) on 30 May 19, with symptoms present on 1 June 19. On 2 June 19 I commenced valaciclovir 500mg twice daily. My first OB had a high number of ulcers internally & several externally. It took 4 weeks to recover, with possibly a second & third recurrence occurring within that time. I then had about 6-days symptom free before another OB (3 papules), 5-days symptom free before another OB (2 papule), 1-day symptom free before another OB (2 vesicle/ulcer), & on day three of this OB a further OB (2 vesicle/ulcer).
These subsequent OBs have been external (vulva) and last 3-4 days.
I have not stopped the valaciclovir 500mg twice daily since day two, I take lysine 3g/day and a variety of immune support vitamins (C, E, D, zinc, echinacea, iron, olive leaf extract, multivitamin, probiotic), and a low dose aspirin. I am getting around 8-10 hours sleep at night and am exercising less intensely.
Topically my standard is tea tree oil and vitamin E oil (every few hours). Also using coconut oil, lemon balm and bee proplis. These practices have all been in place now since the start.
From my reading I understand the papule is an ‘aborted lesion’ which the meds have stopped from progressing. However the last week OBs have progressed past this stage and broken through the skin.
My concern is why I am having such a high number of OBs? I understand this is quite unusual, particularly noting that I am on a higher dose of antivirals. It is rather upsetting as I feel like I am doing everything right, and am not sure what more I can do.
I am hoping you can assist, as I am finding at this point I am so well read and researched that I know more than my GP and gynaecologist. I would really appreciate your guidance and expert advice- even if there is any journal articles you could refer me to.
July 23, 2019 at 12:17 pm #44350
I’m sorry you are having all this difficulty.
I personally would stop the topicals that you are using regularly as they are keeping the area moist, I would guess? See if that makes a difference. Clearly, they aren’t working, right? The other thing is that you are very early on with this and this will no represent the future for you, almost certainly. Your immune system needs to get a handle on this so it can start handling it better.
The other thing I might suggest is to have what you think are outbreaks swab tested to be certain that your assessment that they are outbreaks is correct – not all papules are necessarily outbreaks.
August 10, 2019 at 5:42 am #44980
Thanks so much for your response and reassurance. Also just being available and accessible here as an expert on hsv.
So an update from my end. I was referred by my GP Dr to the ID clinic at a local hospital and the specialist Dr there has increased my meds to 1000mg twice a day until I am OB free for at least 6 months (hard to even imagine at this point!!!!) Same as you he reassured me that these first couple of months won’t be indicative of my future with hsv. Also took a swab but the lesion was three days old so didn’t get a read on hsv, but it did on staph?!
Blood test found very low iron so having an iron transfusion, and still no antibodies for hsv2.
I had a further OB the day after increasing meds (two lesions right side), swabbed on day 6 (no hsv reading), and have a possible new lesion now 9 days after the most recent- however it has not progressed past a angry red mark. It’s also a bit higher on the right labia then the usual OB spot.
So, the Dr (GP) was a bit excited about the staph outcome and thinks now I’m on antibiotics to knock that out I am unlikely to see another hsv outbreak. Thoughts? Could OBs actually be staph?
He also suggested that the hsv2 may be a misdiagnosis. My diagnosis is from a swab at day 2 of primary outbreak. Guy confirmed since (from swab) as also having hsv2. Is it possible to have a misdiagnosis from a swab? I feel in the circumstances it’s very unlikely.
Assuming I do have hsv2. Would the staph (and low iron) explain why my body has been having such a hard time dealing with it? (9 OBs in 9 weeks, despite antivirals).
FYI, as per your advice I’ve been sent home with a swab kit so I can check the next lesion.
August 12, 2019 at 7:25 am #45079
I don’t think you had a misdiagnosis, no, swab tests are almost never falsely positive.
However, I think it was so wise to do a bacterial culture! Treatment with antibiotics may resolve this completely. Great move on his part. I see herpes and staph confused often!
September 18, 2019 at 3:54 am #49698
Hi Terri, so we’re another month and a bit down the track from my previous comment. So the staph was a resistant strain so I had doxy and another type of antibacterial plus Kenacomb topically. Still on 1000mg valciclovoir TWICE a day.
Since then there seems to be an amazing improvement and I am greatly relieved. However I have have had a few red bumps, (slightly raised no blister) appear that last 2-3 days when I hit them with kenacomb and topical antiviral. One or two a week the first couple of weeks and then gradually more spaced out to once a fortnight. I swabbed one ‘outbreak’ and got a negative result for hsv. Great news!! But what on earth are they?
Noting I’ve got this same type of bump again now is it possible the staph is still unresolved? Is there anything else you could suggest getting tested for? Or I suppose it could actually be an OB??
Do you have any thoughts on when I can reduce to say 500mg twice a day?
Thanks again for your wisdom and support
September 21, 2019 at 8:45 pm #54056
I think you can probably reduce your antiviral to 500 mg once a day and see what happens. The bumps you continue to get may be staph or could be herpes, but unlikely since you swabbed one of them and it was negative. You could have the bump swab tested for staph and see what shows up. Let me know how the once a day therapy goes.
This is your final post on this subscription. If you have more questions, feel free to renew
You must register to ask your own question or be logged in to reply to this question.